Q:

What are the side effects of fiber?

A:

Quick Answer

Consuming large amounts of dietary or supplemental fiber sources at one time can cause intestinal distress, such as gas and bloating, and it can interfere with the absorption of important dietary nutrients required by the body. Additionally, fiber can interact with certain medications, according to WebMD.

Continue Reading

Full Answer

Excessive fiber intake can also cause loose stools, cramping and diarrhea and can contribute to constipation, according to Everyday Health. Types of fiber that are known for causing these side effects include inulin, guar gum, resistant starch, polydextrose, psyllium and oligofructose, according to WebMD.

A high level of fiber intake can decrease the absorption of nutrients such as magnesium, calcium, zinc and iron because the fiber binds to these nutrients and causes them to be excreted from the body, according to WebMD. Reduced nutrient absorption due to excess fiber consumption can cause nutritional deficiency, according to Everyday Health. Pectin and guar gum fibers can reduce the absorption of the nutrients beta-carotene, lutein, lycopene and carotenoids if consumed along with these nutrients. Similarly,fiber can affect the absorption of certain medications, as it can cause a decreased or slowed rate of the medication’s absorption. Because supplemental sources of fiber can reduce blood sugar levels, this may necessitate the adjustment of insulin or other medications to ensure blood sugar level stability in a diabetic person, according to Mayo Clinic.

Learn more about Side Effects

Related Questions

Explore